Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Using cocaine, white stuff with mucus in nose, using saline spray. Worried about nose damage

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2534 Questions
Question
I have been using cocaine daily for 9 months (average of 1 gram daily) and now will stop. I am very concerned about nose damage, I read some people used for couple of months and has nose damage while there are some people who have used for years without nose damage. I am very worried, with my usage and frequency and length of time, can it already cause damage? What are the early signs of damage? I noticed I have like white or sometimes transparent gelatinous fiber-like stuff with my mucus when i blow my nose, what is this? Are these mucous membranes or nasal tissue or part of the cartilage? I am very scared. Will they grow back when stopping? Also, does cocaine make both sides bottom part of the nose (the slope) bigger or wider? or it is inflammation? Will picking out the scabs inside the nose damage it? I also read there are some people after months of stopping cocaine, they have nose damage, how is this possible? I hope you can give me an answer if my nose can already be damaged with less than a year daily use of cocaine. For the past week I have been using saline spray , will this help wash out the cocaine residues from my nasal cavity and would you advise I start applying Vaseline Petroleum Jelly inside my nose to prevent damage? Thank you.
Posted Mon, 17 Sep 2012 in Drug Abuse
 
 
Answered by Dr. Sumit Bhatti 5 hours later
Hi,

Thank you for your query.

1. Cocaine is used medically as an excellent local anesthetic agent and powerful vasoconstrictor.

2. These effects on the delicate nasal lining (mucosa) tend to cause septal perforations with chronic cocaine use. Sudden reduction of blood supply destroys the tissue. Normally septal injury will be preceded by warning signs such as dryness (it is good that you are using saline nasal washes), discomfort, pain, bleeding. However due to the anesthetic and vasoconstrictor action, these signs are minimal. Dilute hydrochloric acid may also be left behind in the nose after rapid absorption, adding to tissue damage.

3. There is no way of predicting the time required for nasal damage to occur and as to why it affects some people earlier (within months). The faster damage probably occurs due to contaminants in adulterated or altered cocaine mixtures. That may partly explain this issue.

4. Along with tissue damage and inflammatory response, there is a reflex vasodilation after some time, leading to excess secretions, which may explain the transparent and gelatinous fiber-like nasal discharge.

5. The simplest course of action will be to get a nasal examination and a nasal endoscopy done. If these are normal, only regular follow-up is required.

6. I must emphasize that you should stop any further intake of cocaine. Yu may continue saline nasal washes. Do not use Vaseline petroleum jelly for a long time regularly as it carries the risk of causing lipoid pneumonia.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Using cocaine, white stuff with mucus in nose, using saline spray. Worried about nose damage 7 days later
Thank you for your response Dr. Bhatti. I have stopped for over a week now but still getting these transparent gelatinous fiber-like crusts inside my nose? Are these the nasal tissues and does it mean it's still damaging my nose even after stopping cocaine? My nose have shifted slightly to the right side and even my lower lip :( I cannot afford surgery but considering non surgical injectable fillers for my nose, will this procedure correct the deformity? also considering injectable for my left lower lip. Do you think it was cocaine that caused these?
 
 
Answered by Dr. Sumit Bhatti 5 hours later
Hi,

Thank you for writing back.

1. The gelatinous fiber-like nasal crusts are most probably dried mucus. Mucus secretions increase due to nasal irritation.

2. Continued nasal crusting must be investigated with nasal examination and endoscopy.

3. Changes in the shape of the nose may be due to injury and fibrosis caused due to chronic cocaine use, however it is difficult to the explain lower lip deformity (as against upper lip) with cocaine use, unless you have been taking it orally.

4. Before you use dermal fillers, your doctor will have to inspect and palpate the area and then advise further investigations as required. Imaging and an FNAC (Fine Needle Aspiration Cytology) or Biopsy will settle the issue in case of doubt.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Using cocaine, white stuff with mucus in nose, using saline spray. Worried about nose damage 14 hours later
Thank you Dr. Bhatti. However my nose has been dry and I haven't been having increased nasal secretions or discharge so I don't know why I am still getting these gelatinous fiber-like nasal crusts inside my nose :( I had permanent dermal fillers on my nose and lips over 10h years ago. Are there really cases that the lower part of the nose seemed to have shifted on one side due to cocaine use?
No, I was not really taking cocaine orally, I only pick up the residue on the mirror where I snort the cocaine from with my finger and put it over my tongue.
I will be consulting with a surgeon tomorrow who can assess if dermal fillers is the solution to correct the deformity but will it be safe since I was on cocaine? Do you advise this as an alternative to fix this?
 
 
Answered by Dr. Sumit Bhatti 13 hours later
Hi,

Thank you for writing back.

1. The crusts are uaually dried mucus. Continue your saline spray.

2. The most well documented nasal injury is a septal perforation, which also causes increases crusting.

3. The most well documented change in the shape of the nose is a saddle nose deformity. A shift in the direction of the lower nose needs to be evaluated.

4. Can you share a close up image of the lower nose and lip? It will help suggest alternatives. You may do this after your consultation tomorrow.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Using cocaine, white stuff with mucus in nose, using saline spray. Worried about nose damage 7 days later
Hi Dr. Bhatti,

Do I still have to use saline spray after I have stopped for 2 weeks now? I sometimes still have the gelatinous fiber-like stuff when I pick my nose. Shall I leave them alone or it is necessary to pick them out?

How do I send you a photo of my lower nose and lip here? I am worried if these are permanent or will they go back to normal? My doctor also said if its deviated septum it is the bridge that will be crooked and not the midfacial misalignment that caused my nose and lower lip to shift to the right?

Thank you.
 
 
Answered by Dr. Sumit Bhatti 17 minutes later
Hi,

Thank you for writing back.

1. The crusts are usually dried mucus. Continue your saline spray.

2. You can share a close up image of the lower nose and lip via the attach a report option on your page.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor